Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 32, NWS Nashville, TN

April 18, 1998Bledsoe County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 18, 1998, 6:22 PM CDT for Bledsoe County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1998, 6:22 PM CDT (23:22 UTC)
Expired
Apr 18, 1998, 9:20 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Bledsoe County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 182322
FFWBNA
TNC007-115-153-190220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CDT SAT APR 18 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN SOUTHEASTERN TENNESSEE
  MARION COUNTY IN SOUTHEASTERN TENNESSEE
  SEQUATCHIE COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 920 PM CDT

* AT 620 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN...WERE
  MOVING NORTH AT AROUND 35 MPH...EXTENDING NORTH FROM ABOUT 10
  MILES SOUTH OF JASPER...TO NEAR PIKEVILLE.

* HEAVY RAINFALL IN EXCESS OF AN INCH WILL CONTINUE THROUGH 915 PM.
  WITH 
FLASH FLOODING EXPECTED ACROSS THESE AREAS.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

TT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 1:10 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 18, 1:10 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT SAT APR 18 1998

SWATH OF MAINLY LGT/MOD RA CONTINUES TO OVERSPREAD THE MID STATE.
LATEST SFC ANAL SHOWS BROAD AREA OF LO PRES ACROSS SCNTRL AL W/ FAIRLY
SIGNIFICANT PRES FALLS TO THE N ALONG INVERTED TROF. PCP AMOUNTS SO FAR
RELATIVELY LIGHT...BUT EXPECT ACTION TO PICK UP THIS EVENING/TNGT AS SRN
PLAINS S/W DIGS INTO THE MS VLY AND WRM FRNT PUSHES INTO ERN HALF OF
MID STATE. H8 LOW ALSO DEEPENS ACROSS THE TN VLY. ATTM...EXPECT +RA
W/ EMBEDDED CONVECTIVE CELLS TNGT. TSTORMS WILL BE MOST WIDESPREAD
ACROSS ERN ZONES W/ BEST INSTABILITY. THINK SVR THREAT FAIRLY LOW.

S/W EJECTS OUT RAPIDLY TMRW PULLING LOW SFC/ALOFT INTO THE GREAT LAKES
REGION. THUS...PCPN TO TAPER OFF QUITE RAPIDLY BY MIDDAY TMRW. FLASH
FLOOD GDNC LOW...RVRS HIGH...GROUND SATURATED...CONTINUE FFA. FA REALLY
UNDER THE FLASH FLOOD GUN NEXT 24 HRS... WILL HIT QPF QUITE HARD THIS
AFTN.

FA BETWEEN SYSTEMS SUN NGT INTO MON BEFORE NEXT SYSTEMS BEFORE NEXT
PLAINS SYSTEM APPROACHES ON TUE. CUD SEE SOME FOG TMRW NGT W/ A LTL
SUN FOR MON. FWC TMPS LOOK A LITTLE WARM PDS 1/2. POPS LOOK GOOD.

BNA 50/59/43/65 +600
                 MAINLY MRNG

In the hours before

Special weather statement, Apr 18, 3:06 PM CDT, 3 hours 16 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-190350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT SAT APR 18 1998

...FLASH FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE AND THE CUMBERLAND
PLATEAU THROUGH THE EVENING AND OVERNIGHT...

A TROUGH OF LOW PRESSURE ACROSS THE GULF COAST WILL CONTINUE TO
TRANSPORT MOISTURE NORTHWARD INTO THE TENNESSEE VALLEY. RAIN
...HEAVY AT TIMES...WILL CONTINUE INTO THE NIGHT ACROSS MIDDLE
TENNESSEE. IN ADDITION...THE AIRMASS WILL DESTABILIZE ACROSS MUCH OF
THE AREA OVERNIGHT SETTING THE STAGE FOR A FEW THUNDERSTORMS. AT THIS
TIME... THE THREAT OF SEVERE THUNDERSTORMS IS LOW AND CONFINED
MAINLY TO AREAS EAST OF I-65.

BECAUSE OF THE HEAVY RAINS EXPERIENCED EARLIER THIS WEEK...RIVERS
REMAIN HIGH AND THE GROUND IS SATURATED ACROSS THE AREA. RAINFALL
AMOUNTS OF AN INCH...UP TO LOCALLY TWO INCHES CAN BE EXPECTED BY
MIDDAY SUNDAY.

REMEMBER... A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF
WEATHER INFORMATION FOR THE LATEST ON THIS WEATHER SITUATION.

CBD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:22 PM CDTFlash Flood WarningOHXMarion, Sequatchie3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.